Winter Storm, Putnam
- When
- February 15, 6:30 AM CST to February 16, 10:00 AM CST
- Where
- Putnam forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 40.479, -93.016 (the zone’s center; the record gives no point)
A winter storm moved along the Iowa Missouri border from February 15th through February 16th. The storm produced snows from 3 to 8 inches, in an area from Bethany to Kirksville.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A winter storm moved along the Iowa Missouri border from February 15th through February 16th. The storm produced snows from 3 to 8 inches, in an area from Bethany to Kirksville. In addition to the snow...there was up to a quarter inch of ice accumulation. Gusty northwest winds produced snow drifts from 2 to 4 feet in depth.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Feb 15, 2:55 AM CST, 3 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 255 AM CST SAT FEB 15 2003 SNOW IS EXPECTED TO BEGIN PILING UP OVER NORTHERN PORTIONS OF MISSOURI THIS MORNING. BANDS OF HEAVY SNOW ARE BEING DETECTED BY THE OMAHA AND DES MOINES RADARS AS OF 08Z. SPOTTER REPORTS OUT OF WESTERN IOWA AND EASTERN NEBRASKA HAVE AS MUCH AS 3 TO 5 INCHES ALREADY ON THE GROUND. THE BANDS OF HEAVY SNOW CORRELATE WELL WITH THE POSITION OF THE 700 MB LOW AND FRONTOGENESIS IN THE 700-500MB LAYER. THE BAND OF HEAVY SNOW WILL DROP SOUTH DURING THE DAY TODAY AND TAKE AIM AT NORTHERN MISSOURI. THE HEAVIEST SNOW WILL MOST LIKELY TARGET SOUTHEASTERN IOWA AND NORTHEASTERN MISSOURI TODAY. SEVERAL INGREDIENTS WILL COME TOGETHER TO MAKE HEAVY SNOW LIKELY. STRONG FRONTOGENESIS COMBINED WITH ISENTROPIC LIFT WILL PROVIDE A GOOD 12 HOURS OF STRONG UPWARD VERTICAL MOTION. DEEP LAYER MOISTURE AND A FAVORABLE TEMPERATURE PROFILE WILL YIELD VERY EFFICIENT ICE CRYSTAL GROWTH. AND STEEP LAPSE RATES IN THE 600-400MB LAYER WILL CONTRIBUTE TO THE POSSIBILITY OF CONVECTIVE SNOW BURSTS DURING THE LATE MORNING AND AFTERNOON HOURS. SNOWFALL RATES OF AN INCH OR TWO AN HOUR ARE LIKELY FROM PRINCETON TO KIRKSVILLE DOWN TOWARD MACON WITH THIS SYSTEM. TOTAL SNOW AMOUNTS OF NINE OR TEN INCHES ARENT OUT OF THE QUESTION OVER NORTHEAST MISSOURI BEFORE THE SNOW WINDS DOWN BETWEEN 02Z AND 04Z THIS EVENING. IT APPEARS THAT THERE WILL BE A SHARP GRADIENT IN SNOW AMOUNTS BETWEEN NORTHEAST MISSOURI AND CENTRAL AND WEST CENTRAL PORTIONS OF THE STATE. THE AXIS OF THE 700MB LOW WILL DELINEATE WHERE THE HEAVY SNOW BREAKS OFF. I ANTICIPATE THAT ONLY MINOR ACCUMULATIONS WILL OCCUR ALONG AND SOUTH OF A LINE FROM OLATHE TO WARRENSBURG TO SEDALIA. SOME AFTERNOON AND EVENING FREEZING DRIZZLE MAY ACCOMPANY FLURRIES SOUTH OF THE MISSOURI RIVER AS THE ETA MODEL SUGGESTS DRY UPPER LAYERS IN THE FORECAST SOUNDINGS AND A LACK OF ICE CRYSTALS TO INITIATE SNOW FLAKE FORMATION. I HAVE EXPANDED THE WINTER STORM WARNING TO INCLUDE HARRISON...LINN...AND MACON COUNTIES FOR TODAY. I HAVE ALSO EXTENDED THE TIME OF THE WARNING THROUGH MID EVENING SINCE THE MESOETA SUGGESTS UPWARD VERTICAL MOTION THROUGH AT LEAST 03Z. SOME MINOR ADJUSTMENTS HAVE ALSO BEEN MADE TO THE WINTER WEATHER ADVISORIES AND THEY HAVE ALSO BEEN EXTENDED THROUGH THE EVENING AS WELL. KOCH 949 PM FRI... HAVE UPDATED ZONES TO ACCOUNT FOR THE DENSE FOG ADVISORY AND SEVERE THUNDERSTORM WATCH EXPIRING. NRR 547 PM FRI... HAVE ISSUED A DENSE FOG ADVISORY FOR A PORTION OF EAST CENTRAL KANSAS AND CENTRAL MISSOURI...GENERALLY ALONG A LINE FROM KANSAS CITY TO SEDALIA AND BOONVILLE. DENSE FOG HAS FORMED ALONG AND NORTH OF THE WARM FRONT. DO NOT EXPECT THE FRONT TO MOVE MUCH THIS EVENING. EXPECT CONDITIONS TO IMPROVE AROUND MID EVENING...AS DRIER AIR TRIES TO WORK ITS WAY IN. WILL HAVE TO CONTINUE TO MONITOR THOUGH AS IT MAY TAKE A LITTLE LONGER. NRR 332 PM FRI... A CRAZY AND COMPLEX FORECAST FOR THE NEXT 24 HOURS CLEARING IN THE VICINITY OF THE SURFACE LOW AND THERMAL RIDGE ACROSS SOUTHEAST KANSAS HAS ALLOWED SUBSTANTIAL DESTABILIZATION TO OCCUR THIS AFTERNOON. IN ADDITION...HAVE WARM AND MOIST AIR IN PLACE THERE WITH TEMPERATURES/DEW POINTS IN THE 70S/60S. ANTICIPATE CONVECTIVE DEVELOPMENT ACROSS SOUTHEAST KANSAS BY EARLY EVENING. SOUTHERN PORTIONS OF THE COUNTY WARNING AREA (GENERALLY ALONG AND SOUTH OF INTERSTATE 70) MAY BE IMPACTED THIS EVENING...AS THE ELEVATED ACTIVITY MOVES TO THE NORTH/NORTHEAST. THE MAIN THREATS APPEAR TO BE LARGE HAIL. OCCASIONAL RAIN WILL CONTINUE ACROSS THE REGION THROUGH THE EVENING. WILL DELAY PRECIPITATION TRANSITION TIMING. EXPECT RAIN TO BEGIN CHANGING OVER TO SNOW (WITH A PERIOD OF MIXED PRECIP/SLEET) ALONG THE MISSOURI IOWA BORDER NEAR MIDNIGHT. THIS SCENARIO WILL GRADUALLY SPREAD TO THE SOUTH DURING THE MORNING...REACHING THE INTERSTATE 70 CORRIDOR AROUND DAWN. WILL SUBSTANTIALLY INCREASE SNOWFALL AMOUNTS FOR MUCH OF THE AREA...AS ETA/GFS SOLUTIONS ARE MUCH MORE INDICATIVE OF HIGHER PRECIP AMOUNTS. THE NORTHEAST FORECAST AREA LOOKS LIKE IT HAS THE POTENTIAL TO GET POUNDED TOMORROW. ANALYSIS OF 50MB LAYER FRONTOGENETIC FORCING INDICATES THIS AREA IS PRIMED FOR CONVECTIVELY ENHANCED SNOWFALL BANDS. WILL UPGRADE THE ADVISORY (EAST OF A LINE FROM PRINCETON TO TRENTON) TO A WARNING THROUGH SATURDAY AFTERNOON...WITH 4-9 INCH SNOWFALL AMOUNTS POSSIBLE. ANTICIPATE OTHER LOCATIONS SURROUNDING AND NORTH OF HIGHWAY 36 TO GET 2-4 INCHES...WHILE AREAS ALONG THE THE INTERSTATE 70 CORRIDOR (INCLUDING KANSAS CITY) TO SEE 1-3 INCH AMOUNTS. THESE FORECAST AMOUNTS ARE HIGHLY DEPENDENT ON WHETHER OR NOT THE PRECIP CHANGES OVER TO SNOW AS CURRENTLY EXPECTED. IN ADDITION TO THE AFOREMENTIONED WARNING...HAVE DECIDED TO ISSUE A WINTER WEATHER ADVISORY THROUGH SATURDAY AFTERNOON FOR OTHER AREAS ALONG AND NORTH OF INTERSTATE 70. THINK THIS IS REASONABLE...DUE TO THE EXPECTED SNOWFALL...PERIOD OF MIXED PRECIP...AND STRONG NORTHEAST WINDS PROGGED. BLOWING AND DRIFTING WILL LIKELY ALSO BECOME AN ISSUE SATURDAY AFTERNOON. EXPECT THE SNOW TO TAPER TO FLURRIES BY LATE AFTERNOON/EARLY EVENING SATURDAY. SCHMIT FORECAST REMAINS BASICALLY ON TRACK SUNDAY THROUGH FRIDAY. SYSTEM CONTINUES TO COME TOGETHER FOR MID WEEK. HAVE STARTED A SLIGHT CHANCE OF RAIN TUESDAY NIGHT...WITH CHANCE POPS CONTINUED WEDNESDAY AND THURSDAY. ONCE AGAIN SYSTEM LOOKS FAIRLY WARM EARLY ON WITH RAIN EXPECTED. AS COLD AIR COMES DOWN BEHIND IT...THERE MAY BE A CHANGE OVER TO SNOW LATE THURSDAY AND THURSDAY EVENING. TEMPERATURES LOOK FAIRLY MILD THROUGH AT LEAST WEDNESDAY...WITH DAYTIME HIGHS IN THE UPPER 40S AND LOW 50S EXPECTED. ALL IN ALL...FEW CHANGES MADE PAST SUNDAY. NRR .EAX... KS...WINTER WEATHER ADVISORY FOR TODAY FOR ZONE KSZ102. WINTER WEATHER ADVISORY FOR TODAY FOR ZONES KSZ025...KSZ103>105. MO...WINTER STORM WARNING FOR TODAY FOR ZONES MOZ005>008... MOZ015>017...MOZ024>025. WINTER WEATHER ADVISORY FOR TODAY FOR ZONES MOZ002>004... MOZ013>014...MOZ022>023...MOZ031>033. WINTER WEATHER ADVISORY FOR TODAY FOR ZONES MOZ001...MOZ011>012... MOZ020>021. WINTER WEATHER ADVISORY FOR TODAY FOR ZONES MOZ028>030... MOZ037>040...MOZ046.
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-151900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 600 AM CST SAT FEB 15 2003 ...HEAVY SNOW AND GUSTY WINDS WILL AFFECT NORTHERN MISSOURI TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT SNOW ACCUMULATIONS OF 6 TO 10 INCHES ARE EXPECTED IN THE KIRKSVILLE...MILAN...AND LANCASTER AREAS BY THIS EVENING. ACCUMULATIONS OF 5 TO 8 INCHES ARE LIKELY IN BETHANY...TRENTON... PRINCETON...LINNEUS...AND MACON. LESSER AMOUNTS ARE PREDICTED FOR SAINT JOSEPH...MARYVILLE...KANSAS CITY...CHILLICOTHE...CARROLLTON... AND BOONVILLE. NORTHEAST WINDS GUSTING AS HIGH AS 25 TO 30 MPH WILL CAUSE BLOWING AND DRIFTING...ESPECIALLY OVER NORTH CENTRAL AND NORTHEAST MISSOURI THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... FREQUENT SPOTTER REPORTS OF SNOW...SLEET...AND ICE ACCUMULATIONS ARE ENCOURAGED TODAY. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. KOCH
The national radar mosaic for the moment the first event began.
5 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342787, 5342786, 5342788, 5342789, 5342921.